• Users Online: 648
  • Print this page
  • Email this page


 
  Table of Contents  
LETTER TO THE EDITOR
Year : 2013  |  Volume : 4  |  Issue : 2  |  Page : 152-153  

Nicolau syndrome following intramuscular diclofenac injection


1 Department of Dermatology, Bakirkoy/Istanbul, Istanbul Leprosy Dermatology and Venereology Hospital, Turkey
2 Department of Dermatology Fatih/Istanbul, Istanbul Educational and Research Hospital, Turkey

Date of Web Publication17-Apr-2013

Correspondence Address:
Sillan Nayci
Istanbul Leprosy Dermatology and Venereology Hospital, Bakirkoy/Istanbul
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5178.110642

Rights and Permissions

How to cite this article:
Nayci S, Gurel MS. Nicolau syndrome following intramuscular diclofenac injection. Indian Dermatol Online J 2013;4:152-3

How to cite this URL:
Nayci S, Gurel MS. Nicolau syndrome following intramuscular diclofenac injection. Indian Dermatol Online J [serial online] 2013 [cited 2020 Mar 29];4:152-3. Available from: http://www.idoj.in/text.asp?2013/4/2/152/110642

Sir,

Nicolau syndrome (NS), also known as embolia cutis medicomentosa and livedo-like dermatitis, is a rare cutaneous adverse reaction at the site of intramuscular, intra-articular or, rarely, subcutaneous injection of particular drugs. NS was first described in patients treated for syphilis with bismuth salts in 1925. [1] It has been reported in the literature with the administration of various other drugs such as penicillin, non-steroidal anti-inflammatory drugs, local anesthetics, vitamin K, triple DTB vaccination, and corticosteroids. [2],[3],[4],[5] Although its pathogenesis is not well understood, the pathophysiology of NS probably involves intra-arterial and/or para-arterial injection and arterial embolism of viscous suspensions of drugs meant for intramuscular, intravenous, or intra-articular injection, followed by acute vasospasm. [2]

We report the case of a 77-year-old female patient who presented a painful ecchymotic plaque on the right buttock. A week ago, she had been given an intramuscular diclofenac injection, and livid discoloration appeared around the injected area. Over the following days, erythema, edema, and painful hemorrhagic blisters developed around the ecchymosis.

On physical examination, a 5 × 4-cm-size, well-defined ecchymotic plaque surrounded by a livedoid, reticular erythematous patch with ruptured blister particles was observed on the right buttock [Figure 1]. General examination was normal, and blood testing revealed a mildly raised erythrocyte sedimentation rate (ESR: 36). Doppler ultrasonographic evaluations for the right lower limb were normal. Histopathologic examination revealed focal necrosis areas of the epidermis, and perivascular eosinophilic infiltrate with extravasation of erythrocytes, no sign of vasculitis was detected.
Figure 1: Presenting skin lesion

Click here to view


The differential diagnosis of NS includes cutaneous cholesterol emboli, vasculitis, and cutaneous embolization of cardiac myxoma. Cholesterol emboli usually occurs in the elderly patients with severe atherosclerotic disease and after endovascular manipulation. Left atrial myxomas can cause cutaneous emboli, usually to the acral sites and accompanied by cardiopulmonary symptoms such as chest pain and dyspnea. [6] Our patient did not have any other comorbid conditions such as cardiovascular disease or diabetes. Clinically and histopathologically, the patient was diagnosed as having Nicolau syndrome and treated conservatively with local wound care. Within the following weeks, a necrotic ulcer developed [Figure 2] and finally an atrophic scar remained at the site of injection at three-month follow up.
Figure 2: Clinical appearance of the lesion within the following weeks

Click here to view


There is no specific therapy for NS. Treatment depends on the extent of the necrosis, and ranges from topical to surgical. Conservative treatment with debridement, pain control (analgesics), and dressings is the mainstay of therapy, especially for limited cases. Tissue damage may be reversible in the acute phase of NS. Use of vasoactive agents such as subcutaneous heparin and oral pentoxifylline has been recognized as beneficial. Surgical intervention is rarely required. [2] Using of hyperbaric oxygen therapy in selected cases has been reported in the literature. [7]

Although NS is an uncommon cutaneous adverse reaction, the symptoms are dramatic, and this rare complication can cause severe anxiety to the patient. Healthcare personnel should be aware of this condition and take adequate precautions. A sufficiently long needle for an obese patient, the Z-track method of intramuscular injection, injection only after aspiration with a syringe, and an injection in the upper outer quadrant of the gluteal region which has few large blood vessels, can minimize or prevent Nicolau syndrome.

 
   References Top

1.Ozcan A, Senol M, Aydin EN, Aki T. Embolia cutis medicamentosa (nicolau syndrome): Two cases due to different drugs in distinct age groups. Clin Drug Investig 2005;25:481-3.  Back to cited text no. 1
    
2.Luton K, Garcia C, Poletti E, Koester G. Nicolau Syndrome: Three cases and review. Int J Dermatol 2006;45:1326-8.  Back to cited text no. 2
    
3.Koklu E, Sarici SU, Altun D, Erdeve O. Nicolau syndrome induced by intramuscular vitamin K in a premature newborn. Eur J Pediatr 2009;168:1541-2.  Back to cited text no. 3
    
4.Erkek E, Tuncez F, Sanli C, Duman D, Kurtipek GS, Bagci Y, et al. Nicolau's syndrome in a newborn caused by triple DTP (diphtheria-tetanus-pertussis) vaccination. J Am Acad Dermatol 2006;54:S241-2.  Back to cited text no. 4
    
5.Saheb DM, Salome, Madhav, Reddy KC, Sridevi, Lakshmi, et al. Nicolau Syndrome. Indian J Dermatol Venereol Leprol 2002;68:45-6.  Back to cited text no. 5
    
6.Garcia FV, Sanz-Sanchez T, Aragues M, Blasco A, Fraga J, Garcia-Diez A. Cutaneous embolization of cardiac myxoma. Br J Dermatol 2002;147:379-82.  Back to cited text no. 6
    
7.Ocak S, Ekici B, Cam H, Taºtan Y. Nicolau syndrome after intramuscular benzathine penicillin treatment. Pediatr Infect Dis J 2006;25:749.  Back to cited text no. 7
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Nicolau syndrome and localized panniculitis: a report of dual diagnoses with an emphasis on morphea profunda-like changes following injection with glatiramer acetate
Sarah E. Mott,Zachary G. Peña,Rebecca I. Spain,Kevin P. White,Benjamin D. Ehst
Journal of Cutaneous Pathology. 2016;
[Pubmed] | [DOI]
2 Post-injection embolia cutis medicamentosa – Nicolau Syndrome: case report and literature review
Carlos Alberto Araujo Chagas,Tulio Fabiano de Oliveira Leite,Lucas Alves Sarmento Pires
Jornal Vascular Brasileiro. 2016; 15(1): 70
[Pubmed] | [DOI]
3 Crushed and Injected Buprenorphine Tablets: Characteristics of Princeps and Generic Solutions
Régis Bouquié,Laura Wainstein,Paul Pilet,Jean-Marie Mussini,Guillaume Deslandes,Johann Clouet,Eric Dailly,Pascale Jolliet,Caroline Victorri-Vigneau,Z. Carl Lin
PLoS ONE. 2014; 9(12): e113991
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed3650    
    Printed35    
    Emailed0    
    PDF Downloaded353    
    Comments [Add]    
    Cited by others 3    

Recommend this journal